My primary care doc has referred me to a pain care doctor. Basically she is telling me that I need epidural injections for disc bulging in my neck. Just wondering three things.........
1. how bad do they hurt, can you be asleep during the procedure.
2. do they make you gain weight and/or water weight, make a person look all puffy like cortisone & steroids?
3. If I wait and hold off (because I'm not sure the pain is bad enough yet), will it harm my chances on the epidurals working later on, when I really really am in full-blown pain?
Thanks for all your help. Finding a doctor that will actually take the time to answer my questions has been tough.
To be honest the injections hurt some , but if your sedated not asleep because the won't do this while your out it doesn't hurt to bad.. Some people get great relief from these .. I think the longer you wait the more you'll suffer waiting.. You won't gain any weight , I never have or puffyness . ESI are steriods but its injected right where your source of pain is , not digested . If your a diabetic it could cause your sugar to go up .. But your Dr. will know all you need .. I wouldn't wait ..
[FONT="Tahoma"]It sounds like your doctor thinks you could benefit from a few ESI's (epidural steroid injection's). Your pain mgmt doctor would inject steroids right in the disc space where your bulging disc is located...the steroids should then shrink your bulging disc, causing it to move away from your sciatic nerve and temporarily alleviating a lot of your pain.
1. Your doctor will numb the area on your back before he starts the procedure so the only thing you should feel is a bee sting from being numbed. I have never heard of someone being asleep during the procedure...the procedure is quick, maybe 15 minutes long...I have heard of people asking for a sedative, but I think being numb is good enough...you'll do fine .
2. No, ESI's do not make you gain weight or make you look all puffy.[/FONT]
[I]3. If I wait and hold off (because I'm not sure the pain is bad enough yet), will it harm my chances on the epidurals working later on, when I really really am in full-blown pain?[/I]
[FONT="Tahoma"]3. It's hard to say. I think that's your call to make. Have you had this discussion with your doctor? If not, maybe you should.
Hi, getting ESI's isn't really that bad. Some places will give you twilight sedation where you are still awake but maybe won't feel or remember the injection. I've had this type of sedation most of the time, but I got a nerve block at another PM and couldnt have sedation b/c they had to know they were getting the right spot. Most of the time on sedation I didn't feel anything, but since i've had surgery, I've felt some pressure type pain...maybe it's b/c of all my scar tissue, I don't know. BUt it wasn't too bad. Once the anesthetic wears off which is usually in several hours, you might feel worsening pain all around the area for 1 to 3 days, but that is normal. Many people get good relief from ESI's, me being one of them. They help my nerve pain & stiffness alot. You should ask your doc if they do the ESI's using fluoroscopy, which is a live guided x-ray. They can watch on a monitor exactly where they are putting the needles.
I know the others have said ESI's do not cause weight gain or bloat, but I respectfully have to disagree. These injections have always caused me alot of bloat & water weight gain and moon face (my face blows up alot and gets really round & puffy) The more injections you get over a shorter period of time, the more chance you have of getting the systemic effects of the steroids. My new PM even noticed how bloated I got after my recent ESI's. However, it doesn't happen to everyone. And if it does happen, the bloat does slowly go away over several months. The ESI's not only help my nerve pain, but also helps my spine stiffness and after a while, it seems to help other areas as well, especially when I get a series of shots. I have big problems when the steroids wear off though...I get a horrible flare-ups of most of my joints, spasms & cramps, I feel ill, fatigued, etc.. But I've also read that this is not something that commonly happens. (I have lupus...and when the shots wear off, I get the same kind of flare up as when I've tapered oral steroids for lupus flares). So for me, since they help me alot, I'd rather have less pain for a short time getting the shots, than worry about the bloat, which I know will go away again. Well, I've gained alot of weight anyway since my back problems started, so to me it doesnt really make a difference.
1. See if you can be put under twilight sedation. It's a cocktail of usually versed and demerol. You are "awake" but for about 10 minutes you don't know what planet you are on. Each time I've had ESI's I've had this type of sedation and I go home and take a good nap after. Ask about this up front as I've seen some ESI with no sedation - my dad was going to do one with no sedation (he didn't know it was an option) and he couldn't deal with the process. So they scheduled him for a day when they do sedation.
2. I had 3 cycles of ESI (3 injections 2 weeks apart). 2 cycles in 2005-2006 and then one late 2007. For the first time I did have the weight gain and moon face in the most recent injections. The good news is that since the injectinos aren't constant (you are not on steroids long term) the symtpoms went away after a few weeks.
3. When to do them is a personal decision. I didn't want to wait until I was in too much pain. I have heard of some people who do them 2x a year for years and they continue to work for a long time. They seem to have had less effect for me recently - but that could be because where he's aiming the shot is not "the" spot that is most affected.
regarding epidurals and caudal injections. I had epidural about 11 yrs ago it was awfull with no sedative and no flouroscope just the needle moving around inside my back at L5 level it was terrible. I dont know if because I'm in England the procedures are different. I had a caudal injection in January 2008 this was done at the base of my spine they tried to find the place to put it by pressing very hard in the base of my spine with their fingers they then couldnt get the needle to go through the bony stuff so had to start again wth a different needle size it was pretty awfull and at the end of it all it didnt work, I am trying one more in May, I am not looking forward to it. I will discuss fusion if this on has no affect. Good luck to all of you.
Thanks everyone. I just am not sure what I am going to do, but all your answers to my questions definately helped. I just like to know what people think of it all, not just the doctors opinions. Thanks again!
[QUOTE=skhinz;3545034]Thanks everyone. I just am not sure what I am going to do, but all your answers to my questions definately helped. I just like to know what people think of it all, not just the doctors opinions. Thanks again![/QUOTE]
[FONT="Tahoma"]You're welcome. Good luck with whatever decision you make. I certainly understand why you want other people's opinions, other than your doctor's. It's scary to soley trust your doctor. Kudos to you . If you decide to have the injections, please let us know how you do.